Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 30, NWS Dodge City, KS

April 23, 2006Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2006, 8:23 PM CDT for Kiowa County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2006, 8:23 PM CDT (01:23 UTC)
Expired
Apr 23, 2006, 8:54 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3879 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240123
SVRDDC
KSC097-240215-
/O.NEW.KDDC.SV.W.0030.060424T0123Z-060424T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT SUN APR 23 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 915 PM CDT

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 20 MILES SOUTHWEST OF WELLSFORD...OR ABOUT 9
  MILES SOUTH OF GREENSBURG...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN KIOWA COUNTY...
  WELLSFORD...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3752 9945 3738 9943 3739 9901 3761 9903

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 240135
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
835 PM CDT SUN APR 23 2006

KSC097-240215-
/O.CON.KDDC.SV.W.0030.000000T0000Z-060424T0215Z/
KIOWA KS-
835 PM CDT SUN APR 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN KIOWA COUNTY...

AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF BELVIDERE...OR ABOUT 9 MILES SOUTHEAST
OF GREENSBURG...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3752 9945 3738 9943 3739 9901 3761 9903

$$

KRUSE
000 
WWUS53 KDDC 240154
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT SUN APR 23 2006

KSC097-240204-
/O.CAN.KDDC.SV.W.0030.000000T0000Z-060424T0215Z/
KIOWA KS-
854 PM CDT SUN APR 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIOWA COUNTY IS
CANCELLED...

THE WARNED STORM HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3752 9945 3738 9943 3739 9901 3761 9903

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:08 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 23, 2:08 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
208 PM CDT SUN APR 23 2006

.DISCUSSION...

DAYS 1-2...

SFC DEW POINTS FALLING NICELY ACROSS PARTS OF WESTERN KS AS
DRY LINE MIXES ITS WAY EASTWARD. RADAR MOSAIC SHOWING SOME POSSIBLE
HIGH BASED SHOWERS IN ERN CO EARLIER THIS AFTERNOON MOVING
NORTHEAST WHILE SHORT FUSE COMPOSITE AND PROGGED SOUNDINGS SUGGEST
CAP HAD ALREADY ERODED AS OF 2PM CDT IN THE S/SW WITH SOME WEAK
MCONV EXTENDING FROM HYS-DDC-LBL. CAPES IN EXCESS OF 1000J/KG
WERE LOCATED EAST OF DDC SO FIRST GUESS IS A FEW STORMS WILL BE
POSSIBLE THIS EVENING NEAR THIS BOUNDARY EAST/SE OF DDC. WILL
CONTINUE TO MONITOR THIS WHERE THE BOUNDARY IS THROUGH THE
REMAINDER OF THE AFTERNOON AND ADJUST GRIDS AS NEEDED.

ISENTROPIC LIFT AND 85H WAA DEVELOPS BETWEEN 00Z-6Z MONDAY IN THE
NORTHEAST WHICH CONTINUES THOROUGH MONDAY AS THE MAIN UPPER TROF
APPROACHES. WILL THEREFORE KEEP POPS GOING THROUGH THE DAY ON
MONDAY WITH THE HIGHER POPS IN THE NORTH. AS FOR THE SEVERE
POTENTIAL...THIS WILL MAINLY BE CONFINED TO THIS EVENING BASED ON
CAPES AND 25- 30KTS OF DEEP SHEAR.

COLD FRONT SURGES SOUTH ACROSS WESTERN KS MONDAY USHERING IN SOME
COOLER TEMPS AND GUSTY WINDS. 85H ANALYSIS THIS MORNING SHOWING A
FAIR AMOUNT OF COLD AIR (-1 TO-3C) WORKING ITS WAY INTO CNTL/ERN
MONTANA. ALTHOUGH DO THINK THIS WILL MODIFY SOME AS IT SLIDES
SOUTH ACROSS THE PLAINS AM LEANING TOWARDS THE COOLER GUIDANCE
NUMBERS FOR TUESDAY AS THE REINFORCEMENT OF COLDER AIR SETTLES
INTO THE STATE. AS FOR TEMPS ON MONDAY LOOKS LIKE THE CURRENT
GRIDS WITH A GRADIENT OF TEMPS FROM NW TO SE STILL LOOKS
REASONABLE BASED ON TIMING OF FRONT AND 18Z/00Z 85H TEMPS.

AS FOR PCPN CHCS MONDAY NIGHT...DO SEE SOME ISENTROPIC LIFT
THROUGH 00Z TUES...THEN BY 06Z DOWNGLIDE THEN DEVELOPS AS SFC HIGH
BUILDS INTO THE AREA. WILL FOLLOW THE TREND OF I330-I305 TREND FOR
MONDAY NIGHT.

DAYS 3-7...

MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE OVERNIGHT LOWS
ON WEDNESDAY MORNING THEN ANY RAINFALL WITH CUTOFF UPPER LOW TOWARDS
THE END OF THE WEEK.

MODELS ON GOOD AGREEMENT WITH PLACING A SURFACE HIGH INTO WESTERN
KANSAS ON WEDNESDAY NIGHT WITH 20S TO LOW 30S DEWPOINTS. THE BIG
QUESTION IF SKIES ARE CLEAR ENOUGH TO ALLOW FOR GOOD RADIATIONAL
COOLING. IF SO THEN THE OVERNIGHT LOWS MAY BE AROUND OR BELOW THE
FREEZING MARK ACROSS MUCH OF SOUTHWEST KANSAS. AT THIS TIME WILL
KEEP KEEP COOL TEMPS GOING. NEXT QUESTION IS WITH FORECAST UPPER LOW
IN THE SOUTHWEST STATES TO MOVE SLOWLY EASTWARD AND MAY BRING SOME
RAINFALL. THIS SCENARIO LOOKS GOOD AND WILL KEEP SMALL POPS IN FOR
FRIDAY AND FRIDAY NIGHT. HIGHS LOOKS TO BE SEASONABLE IN THE 70S
WITH OVERNIGHT LOWS IN THE 40S EXCEPT FOR COOLER TEMPS ON WEDNESDAY
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  61  37  55 /   0  20  20   0
GCK  54  56  36  55 /  10  20  20   0
EHA  50  55  36  56 /   0  20  20   0
LBL  54  56  37  56 /   0  20  20   0
HYS  54  62  38  55 /  40  40  20   0
P28  63  74  41  59 /  30  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/06
Hazardous weather outlook, Apr 23, 4:32 AM CDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
432 AM CDT SUN APR 23 2006

KSZ030-031-043>046-061>066-074>081-084>090-240945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
432 AM CDT SUN APR 23 2006 /332 AM MDT SUN APR 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
KANSAS THIS AFTERNOON AND EVENING. A STATIONARY FRONT WILL BE
LOCATED ACROSS CENTRAL KANSAS TODAY AND A DRYLINE WILL BE MOVING
THROUGH SOUTHWEST KANSAS THIS AFTERNOON. AS TEMPERATURES WARM
INTO THE MID 80S TO MID 90S THIS AFTERNOON...THE ATMOSPHERE WILL
BECOME VERY UNSTABLE AND WIDESPREAD THUNDERSTORM COVERAGE IS
EXPECTED NORTH OF A LINE FROM LARNED TO SCOTT CITY. FURTHER
SOUTH...THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE ISOLATED.
LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING AND A TORNADO OR TWO ARE
POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO MOVE
NORTH AND EAST OF THE AREA AFTER MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND BRING A CHANCE
FOR SOME ISOLATED THUNDERSTORMS TO THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS AND
SMALL HAIL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON FRIDAY AS ANOTHER
COLD FRONT MOVES ACROSS THE CENTRAL PLAINS. HOWEVER...IT IS STILL
TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM THIS AFTERNOON.

28

In the hours before

Local storm report, Apr 23, 7:15 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 N DODGE CITY          37.85N 100.01W
04/23/2006  E0.88 INCH       FORD               KS   NWS EMPLOYEE

0634 PM     TSTM WND DMG     4 ESE ASH VALLEY        38.26N 99.15W
04/23/2006                   PAWNEE             KS   TRAINED SPOTTER

            6 INCH DIAMETER TREE BRANCH DOWN.

0636 PM     TSTM WND GST     LARNED                  38.18N 99.10W
04/23/2006  M58.10 MPH       PAWNEE             KS   BROADCAST MEDIA

            MEASURED BY KSN WEATHERLAB STATION AT FT LARNED MIDDLE
            SCHOOL.

0710 PM     HAIL             6 SW COLDWATER          37.20N 99.41W
04/23/2006  E1.00 INCH       COMANCHE           KS   EMERGENCY MNGR

&&

26
Local storm report, Apr 23, 7:22 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             3 ENE SITKA             37.19N 99.60W
04/23/2006  E1.00 INCH       CLARK              KS   NWS EMPLOYEE

0711 PM     HAIL             4 S COLDWATER           37.20N 99.34W
04/23/2006  E1.00 INCH       COMANCHE           KS   NWS EMPLOYEE

0712 PM     HAIL             5 E PROTECTION          37.20N 99.39W
04/23/2006  E1.00 INCH       COMANCHE           KS   PUBLIC

0717 PM     HAIL             4 E PROTECTION          37.20N 99.41W
04/23/2006  E1.75 INCH       COMANCHE           KS   PUBLIC

&&

26
Local storm report, Apr 23, 7:31 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     PRATT                   37.65N 98.74W
04/23/2006  M75.00 MPH       PRATT              KS   STORM CHASER

0720 PM     HAIL             PROTECTION              37.20N 99.48W
04/23/2006  E0.88 INCH       COMANCHE           KS   TRAINED SPOTTER

0724 PM     HAIL             3 S COLDWATER           37.21N 99.34W
04/23/2006  E1.00 INCH       COMANCHE           KS   BROADCAST MEDIA

            PASSED ON FROM CHASER.

&&

26
Local storm report, Apr 23, 7:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             COLDWATER               37.26N 99.34W
04/23/2006  E1.50 INCH       COMANCHE           KS   PUBLIC

&&

JOHNSON
Local storm report, Apr 23, 8:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 N HAVILAND            37.65N 99.11W
04/23/2006                   KIOWA              KS   LAW ENFORCEMENT

            PIVOT IRRIGATION BLOWN OVER.

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:05 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min
Apr 23, 7:46 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade34 min
Apr 23, 11:08 PM CDTSpecial Weather StatementDDCMeade52 min
Apr 23, 11:29 PM CDTSpecial Weather StatementDDCFord46 min
Apr 23, 11:32 PM CDTSevere Thunderstorm WarningDDCClark, Ford32 min
Apr 24, 12:15 AM CDTSpecial Weather StatementDDCKiowa45 min
Apr 24, 12:25 AM CDTSevere Thunderstorm WarningDDCComanche, Kiowa50 min
Apr 24, 12:45 AM CDTSevere Thunderstorm WarningDDCBarber45 min
Apr 24, 1:23 AM CDTSpecial Weather StatementDDCPratt, Stafford52 min
Apr 24, 1:38 AM CDTSpecial Weather StatementDDCBarber52 min
Apr 24, 2:06 AM CDTSpecial Weather StatementDDCKearny39 min
Apr 24, 2:46 AM CDTSpecial Weather StatementDDCFinney44 min
Apr 24, 2:53 AM CDTSevere Thunderstorm WarningDDCFinney21 min
Apr 24, 4:26 AM CDTSpecial Weather StatementDDCRush49 min
Apr 24, 4:32 AM CDTSpecial Weather StatementDDCNess43 min
Apr 24, 5:04 AM CDTSpecial Weather StatementDDCRush41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.